Your digestive tract comes into contact with a number of compounds each day: bacterial waste products as a result of digestion, the beneficial compounds from your food, and the components of any supplements or oral medications you ingest. Overexposure to certain compounds, such as specific vitamins, can affect your digestive health. Both vitamin A and vitamin D can cause loose stools, in some cases.
Vitamin Toxicity and Digestive Issues
Both vitamins A and D can cause loose stools when consumed in high doses. Digestive issues can occur following a single high dose of either vitamin or due to modest or moderate overconsumption over a long period of time. In addition to loose stools, you might experience nausea and vomiting. Alternatively, these vitamins can occasionally slow your digestive tract, causing constipation. If you experience digestive issues when taking supplements containing vitamins A or D, cease supplement use immediately.
Possible Effects of Severe Diarrhea
If you experience severe or long-term loose stools as a result of vitamin consumption, the chronic diarrhea can lead to other adverse reactions. One primary side effect of diarrhea is dehydration. Normally, the walls of your colon can absorb water from your stool before excretion, helping you retain fluid. If you suffer from loose stools, your body experiences significant fluid loss. In addition, diarrhea can lead to irritation, itching and discomfort. The University of Maryland Medical Center recommends that you consume electrolyte solutions, available over the counter, to help offset fluid loss due to severe diarrhea.
Other Toxic Effects of Vitamins A and D
In addition to their effects on your digestive system, vitamins A and D can harm other tissues throughout your body. Toxic doses of vitamin D lead to hypercalcemia, or too high a concentration of calcium ions in your bloodstream. This can lead to bone loss and calcification of soft tissue, as calcium moves from your mineralized bone tissue into other organs. In addition, vitamin A toxicity can damage your liver, increase intracranial pressure and lead to skin peeling.
Avoiding Vitamin A and D Toxicity
You can avoid loose stools and other harmful side effects if you take supplements containing vitamins A and D at a dosage recommended by your doctor. Taking supplements at a dosage higher than recommended by the manufacturer, combining vitamin supplements, or taking vitamin mega-doses can all cause harmful vitamin toxicity. In general, adult men should consume a total of 3,000 international units of vitamin A and 600 to 800 IU of vitamin D daily, while women require 2,300 IU of vitamin A and between 600 and 800 IU of vitamin D for good health, recommends the Linus Pauling Institute at Oregon State University.
- University of Maryland Medical Center; Vitamin D; Dr. David Zieve, et al.; June 2010
- North Dakota State University; Q&A About Dietary Supplements; Julie Garden-Robinson; 1998
- University of Maryland Medical Center; Diarrhea - Treatment; Dr. David Dugdale; February 2009
- Linus Pauling Institute; Vitamin A; Dr. Jane Higdon; December 2003
- Linus Pauling Institute; Vitamin D; Dr. Jane Higdon; March 2004